, Volume 66, Issue 4, pp 804–828 | Cite as

Inequalities for the Number of Walks in Graphs

  • Hanjo Täubig
  • Jeremias Weihmann
  • Sven Kosub
  • Raymond Hemmecke
  • Ernst W. Mayr


We investigate the growth of the number wk of walks of length k in undirected graphs as well as related inequalities. In the first part, we deduce the inequality w2a+cw2(a+b)+cw2aw2(a+b+c), which we call the Sandwich Theorem. It unifies and generalizes an inequality by Lagarias et al. and an inequality by Dress and Gutman. In the same way, we derive the inequality w2a+c(v,v)⋅w2(a+b)+c(v,v)≤w2a(v,v)⋅w2(a+b+c)(v,v) for the number wk(v,v) of closed walks of length k starting at a given vertex v. We then use a theorem of Blakley and Dixon to show \(w_{2\ell+p}^{k}\leq w_{2\ell+pk}\cdot w_{2\ell}^{k-1}\), which unifies and generalizes an inequality by Erdős and Simonovits and, again, the inequality by Dress and Gutman. Both results can be translated directly into the corresponding forms using the higher order densities, which extends former results.

In the second part, we provide a new family of lower bounds for the largest eigenvalue λ1 of the adjacency matrix based on closed walks. We apply the Sandwich Theorem to show monotonicity in this and a related family of lower bounds of Nikiforov. This leads to generalized upper bounds for the energy of graphs.

In the third part, we demonstrate that a further natural generalization of the Sandwich Theorem is not valid for general graphs. We show that the inequality wa+bwa+b+cwawa+2b+c does not hold even in very restricted cases like w1w2w0w3 (i.e., \(\bar{d}\cdot w_{2}\leq w_{3}\)) in the context of bipartite or cycle free graphs. In contrast, we show that surprisingly this inequality is always satisfied for trees and we show how to construct worst-case instances (regarding the difference of both sides of the inequality) for a given degree sequence. We also prove the inequality w1w4w0w5 (i.e., \(\bar{d}\cdot w_{4}\leq w_{5}\)) for trees and conclude with a corresponding conjecture for longer walks.


Number of walks Inequalities Spectral radius Graph energy 


  1. 1.
    Ahlswede, R., Katona, G.O.H.: Graphs with maximal number of adjacent pairs of edges. Acta Math. Acad. Sci. Hung. 32(1–2), 97–120 (1978) MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Alon, N., Feige, U., Wigderson, A., Zuckerman, D.: Derandomized graph products. Comput. Complex. 5(1), 60–75 (1995) MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Blakley, G.R., Dixon, R.D.: Hölder type inequalities in cones. J. Math. Anal. Appl. 14(1), 1–4 (1966) MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Blakley, G.R., Roy, P.: A Hölder type inequality for symmetric matrices with nonnegative entries. Proc. Am. Math. Soc. 16(6), 1244–1245 (1965) MathSciNetMATHGoogle Scholar
  5. 5.
    Chakrabarti, D., Wang, Y., Wang, C., Leskovec, J., Faloutsos, C.: Epidemic thresholds in real networks. ACM Trans. Inf. Syst. Secur. 10(4), 13:1–13:26 (2008) CrossRefGoogle Scholar
  6. 6.
    Chung, F.R.K.: Spectral Graph Theory. Regional Conference Series in Mathematics, vol. 92. Am. Math. Soc., Providence (1997) MATHGoogle Scholar
  7. 7.
    Cioabă, S.M.: Some applications of eigenvalues of graphs. In: Dehmer, M. (ed.) Structural Analysis of Complex Networks, pp. 357–379. Birkhäuser, Basel (2011), Chap. 14 CrossRefGoogle Scholar
  8. 8.
    Collatz, L., Sinogowitz, U.: Spektren endlicher Grafen. Abh. Math. Semin. Univ. Hamb. 21(1), 63–77 (1957) MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Cvetković, D.M.: The generating function for variations with restrictions and paths of the graph and self-complementary graphs. Univ. Beog., Publ. Elektrotehn. Fak., Ser. Mat. Fiz. 320–328(322), 27–34 (1970) Google Scholar
  10. 10.
    Cvetković, D.M.: Graphs and their spectra. Univ. Beog., Publ. Elektrotehn. Fak., Ser. Mat. Fiz. 354–456(354), 1–50 (1971) Google Scholar
  11. 11.
    Cvetković, D.M.: Applications of graph spectra: An introduction to the literature. In: Applications of Graph Spectra. Zbornik Radova, vol. 13(21), pp. 7–31. Mathematical Institute SANU, Belgrade (2009) Google Scholar
  12. 12.
    Cvetković, D.M., Doob, M., Gutman, I., Torgašev, A.: Recent Results in the Theory of Graph Spectra. Annals of Discrete Mathematics, vol. 36. North-Holland, Amsterdam (1988) MATHGoogle Scholar
  13. 13.
    Cvetković, D.M., Doob, M., Sachs, H.: Spectra of Graphs—Theory and Applications. Deutscher Verlag der Wissenschaften, Berlin (1979) Google Scholar
  14. 14.
    Cvetković, D.M., Rowlinson, P.: The largest eigenvalue of a graph: A survey. Linear Multilinear Algebra 28(1), 3–33 (1990) MATHCrossRefGoogle Scholar
  15. 15.
    Cvetković, D.M., Rowlinson, P., Simić, S.K.: Eigenspaces of Graphs. Encyclopedia of Mathematics and Its Applications, vol. 66. Cambridge University Press, Cambridge (1997) MATHCrossRefGoogle Scholar
  16. 16.
    De Caen, D.: An upper bound on the sum of squares of degrees in a graph. Discrete Math. 185, 245–248 (1998) MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    Dress, A., Gutman, I.: The number of walks in a graph. Appl. Math. Lett. 16(5), 797–801 (2003) MathSciNetMATHCrossRefGoogle Scholar
  18. 18.
    Erdős, P., Simonovits, M.: Compactness results in extremal graph theory. Combinatorica 2(3), 275–288 (1982) MathSciNetCrossRefGoogle Scholar
  19. 19.
    Feige, U., Kortsarz, G., Peleg, D.: The dense k-subgraph problem. Algorithmica 29(3), 410–421 (2001) MathSciNetMATHCrossRefGoogle Scholar
  20. 20.
    Fiol, M.À., Garriga, E.: Number of walks and degree powers in a graph. Discrete Math. 309(8), 2613–2614 (2009) MathSciNetMATHCrossRefGoogle Scholar
  21. 21.
    Gutman, I.: The energy of a graph: Old and new results. In: Proceedings of the Euroconference Algebraic Combinatorics and Applications (ALCOMA’99), pp. 196–211. Springer, Berlin (2001) Google Scholar
  22. 22.
    Hansen, P., Vukičević, D.: Comparing the Zagreb indices. Croat. Chem. Acta 80(2), 165–168 (2007) Google Scholar
  23. 23.
    Harary, F., Schwenk, A.J.: The spectral approach to determining the number of walks in a graph. Pac. J. Math. 80(2), 443–449 (1979) MathSciNetMATHCrossRefGoogle Scholar
  24. 24.
    Hemmecke, R., Kosub, S., Mayr, E.W., Täubig, H., Weihmann, J.: Inequalities for the number of walks in trees and general graphs and a generalization of a theorem of Erdős and Simonovits. Technical Report TUM-I1109, Department of Computer Science, Technische Universität München (2011) Google Scholar
  25. 25.
    Hemmecke, R., Kosub, S., Mayr, E.W., Täubig, H., Weihmann, J.: Inequalities for the number of walks in graphs. In: Proceedings of the 9th Meeting on Analytic Algorithmics and Combinatorics (ANALCO’12), pp. 26–39. SIAM, Philadelphia (2012) Google Scholar
  26. 26.
    Hoffman, A.J.: Three observations on nonnegative matrices. J. Res. Natl. Bur. Stand. B, Math. Math. Phys. 71(1), 39–41 (1967) MATHCrossRefGoogle Scholar
  27. 27.
    Hoffman, A.J.: On eigenvalues and colorings of graphs. In: Harris, B. (ed.) Graph Theory and Its Applications, pp. 79–91. Academic Press, San Diego (1970) Google Scholar
  28. 28.
    Hofmeister, M.: Spectral radius and degree sequence. Math. Nachr. 139(1), 37–44 (1988) MathSciNetMATHCrossRefGoogle Scholar
  29. 29.
    Hofmeister, M.: A note on almost regular graphs. Math. Nachr. 166(1), 259–262 (1994) MathSciNetMATHCrossRefGoogle Scholar
  30. 30.
    Hong, Y., Zhang, X.D.: Sharp upper and lower bounds for largest eigenvalue of the Laplacian matrices of trees. Discrete Math. 296(2–3), 187–197 (2005) MathSciNetMATHCrossRefGoogle Scholar
  31. 31.
    Hou, Y., Tang, Z., Woo, C.: On the spectral radius, k-degree and the upper bound of energy in a graph. MATCH Commun. Math. Comput. Chem. 57(2), 341–350 (2007) MathSciNetMATHGoogle Scholar
  32. 32.
    Hu, S.: A sharp lower bound of the spectral radius of simple graphs. Appl. Anal. Discrete Math. 3(2), 379–385 (2009) MathSciNetMATHCrossRefGoogle Scholar
  33. 33.
    Ilić, A., Stevanović, D.: On comparing Zagreb indices. MATCH Commun. Math. Comput. Chem. 62(3), 681–687 (2009) MathSciNetMATHGoogle Scholar
  34. 34.
    Kosub, S.: Local density. In: Brandes, U., Erlebach, T. (eds.) Network Analysis—Methodological Foundations. LNCS, vol. 3418, pp. 112–142. Springer, Berlin (2005) CrossRefGoogle Scholar
  35. 35.
    Lagarias, J.C., Mazo, J.E., Shepp, L.A., McKay, B.D.: An inequality for walks in a graph. SIAM Rev. 25(3), 403 (1983) CrossRefGoogle Scholar
  36. 36.
    Lagarias, J.C., Mazo, J.E., Shepp, L.A., McKay, B.D.: An inequality for walks in a graph. SIAM Rev. 26(4), 580–582 (1984) CrossRefGoogle Scholar
  37. 37.
    Lewis, H.R., Papadimitriou, C.H.: Symmetric space-bounded computation. Theor. Comput. Sci. 19(2), 161–187 (1982) MathSciNetMATHCrossRefGoogle Scholar
  38. 38.
    London, D.: Inequalities in quadratic forms. Duke Math. J. 33(3), 511–522 (1966) MathSciNetMATHCrossRefGoogle Scholar
  39. 39.
    London, D.: Two inequalities in nonnegative symmetric matrices. Pac. J. Math. 16(3), 515–536 (1966) MathSciNetMATHCrossRefGoogle Scholar
  40. 40.
    Marcus, M., Newman, M.: The sum of the elements of the powers of a matrix. Pac. J. Math. 12(2), 627–635 (1962) MathSciNetMATHCrossRefGoogle Scholar
  41. 41.
    McClelland, B.J.: Properties of the latent roots of a matrix: The estimation of π-electron energies. J. Chem. Phys. 54(2), 640–643 (1971) CrossRefGoogle Scholar
  42. 42.
    Mulholland, H.P., Smith, C.A.B.: An inequality arising in genetical theory. Am. Math. Mon. 66(8), 673–683 (1959) MathSciNetCrossRefGoogle Scholar
  43. 43.
    Mulholland, H.P., Smith, C.A.B.: Corrections: An inequality arising in genetical theory. Am. Math. Mon. 67(2), 161 (1960) CrossRefGoogle Scholar
  44. 44.
    Nikiforov, V.: Walks and the spectral radius of graphs. Linear Algebra Appl. 418(1), 257–268 (2006) MathSciNetMATHCrossRefGoogle Scholar
  45. 45.
    Nikiforov, V.: The sum of the squares of degrees: Sharp asymptotics. Discrete Math. 307(24), 3187–3193 (2007) MathSciNetMATHCrossRefGoogle Scholar
  46. 46.
    Nosal, E.: Eigenvalues of graphs. Master’s thesis, University of Calgary (1970) Google Scholar
  47. 47.
    Peled, U.N., Petreschi, R., Sterbini, A.: (n,e)-graphs with maximum sum of squares of degrees. J. Graph Theory 31(4), 283–295 (1999) MathSciNetMATHCrossRefGoogle Scholar
  48. 48.
    Van Mieghem, P.: Graph Spectra for Complex Networks. Cambridge University Press, Cambridge (2011) MATHGoogle Scholar
  49. 49.
    Vukičević, D., Graovac, A.: Comparing Zagreb M 1 and M 2 indices for acyclic molecules. MATCH Commun. Math. Comput. Chem. 57(3), 587–590 (2007) MathSciNetMATHGoogle Scholar
  50. 50.
    Wang, H.: Extremal trees with given degree sequence for the Randić index. Discrete Math. 308(15), 3407–3411 (2008) MathSciNetMATHCrossRefGoogle Scholar
  51. 51.
    Wilf, H.S.: The eigenvalues of a graph and its chromatic number. J. Lond. Math. Soc. 42, 330–332 (1967) MathSciNetMATHCrossRefGoogle Scholar
  52. 52.
    Wilf, H.S.: Spectral bounds for the clique and independence numbers of graphs. J. Comb. Theory, Ser. B 40(1), 113–117 (1986) MathSciNetMATHCrossRefGoogle Scholar
  53. 53.
    Yu, A., Lu, M., Tian, F.: On the spectral radius of graphs. Linear Algebra Appl. 387, 41–49 (2004) MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  • Hanjo Täubig
    • 1
  • Jeremias Weihmann
    • 1
  • Sven Kosub
    • 2
  • Raymond Hemmecke
    • 3
  • Ernst W. Mayr
    • 1
  1. 1.Institut für InformatikTU MünchenGarchingGermany
  2. 2.Fachbereich Informatik und InformationswissenschaftUniversität KonstanzKonstanzGermany
  3. 3.Institut für MathematikTU MünchenGarchingGermany

Personalised recommendations